MAUDE Adverse Event Report: CARDIACASSIST INC. LIFESPARC SYSTEM; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

CARDIACASSIST INC. LIFESPARC SYSTEM; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 5900-0001
Medical Device Problem Code Pumping Stopped (1503)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/23/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Livanova manufactures the lifesparc controller.The incident occurred in the orlando, florida.There was no report of patient injury.The initial report from the customer stated that the error was a book error, however through follow-up communication with the customer and sales rep, it was determined that the reported error was not a book error.The customer reported that a high pitched sound came from the device (controller audible alarm) and the system displayed a "pump stopped" error, which is not how a book error presents.The customer never stopped the pump themselves and they were unable to get pump to restart.The console would not respond to inputs, it just displayed the pump stop message on a dark screen.The patient was reported to be stable throughout the event.The customer indicated that they were able to swap out the controller and continue the case without further issues.A review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.The device has been returned to livanova for investigation.If any additional information relevant to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Livanova received a report that the lifesparc pump stopped running due to an error/alarm during support with a lifesparc controller.There was no report of patient injury.
 
Additional Manufacturer Narrative
In the initial report, submitted on jan 17, 2023, it was indicated that this was not a watchdog timeout based on the description from the customer available at the time.However, the complained device was returned to livanova for evaluation and review of the data log showed a power on without a preceding power off.This pattern is consistent with a watchdog timeout.Visual inspection of the returned device did not identify any visible damage.The data log showed that the pump was still operating up to the time the watchdog error occurred, at which point it appears the controller was shut down by the user, which stopped the pump.Upon restarting the controller, the customer pressed the "start pump" button but the data log showed the pump current did not increase above 0ma, indicating an open electrical connection to the pump.This open electrical connection issue is unrelated to the initial watchdog error.The open electrical connection could not be reproduced during testing.The pump underwent 8 continuous dates of operation with no deviations.Based on the current level of information and considering similar cases reported from other customers, the most likely root cause of the reported watchdog error is an intermittent failure with the sbc assembly.Livanova initiated a capa (cpan 210012) in order to investigate and address the reported issue.The investigation to identify the root cause of the lifesparc book error can be reviewed as part of the capa file.Book errors do not affect pump functionality and thus there is no impact on patient support/perfusion.In addition, capa-pit-2023-0003 has been initiated to investigate usability of the lifesparc controller in relation to the watchdog error.A root cause could not be determined for the electrical connection issue, as it was not reproduced during functional testing.The most likely causes of this issue are a fault in the pump, a disconnection of the pump from the controller, or a fault in the controller.The investigation found no evidence of a fault in the controller which would result in an open electrical connection to the pump a review of the dhr did not identify any deviations or non-conformities relevant to the reported issue.All tests and inspections were completed with passing results.To address the book error issue, a new version of software has been developed.Through field action fa-cp-pit-2022-005, version 1.1.5 of the software was installed on the complained unit.Regarding the electrical connection issue, as the issue could not reproduced, a root cause was not determined and corrective actions were not identified.Livanova maintains and documents periodic customer event monitoring in order to evaluate actions for product improvement.

Brand Name
LIFESPARC SYSTEM
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer (Section G)
CARDIACASSIST INC.
620 alpha drive
pittsburgh PA 15238
Manufacturer Contact
ryan coyle
620 alpha drive
pittsburgh, PA 15238
MDR Report Key16185434
Report Number2531527-2023-00001
Device Sequence Number2570426
Product Code DWA
UDI-Device Identifier00814112020623
UDI-Public(01)00814112020623(11)210624
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K183623
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/16/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number5900-0001
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/10/2023
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/23/2022
Supplement Date Received by Manufacturer01/20/2023
Initial Report FDA Received Date01/17/2023
Supplement Report FDA Received Date02/16/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/24/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown